Alert archive / West Virginia / Frost Advisories in 2020

Frost Advisory 9, NWS Charleston, WV

September 19, 20207 counties in West Virginia

NWS Charleston, WV issued this frost advisory at Sep 19, 2020, 1:33 PM EDT for 7 counties in West Virginia. It took effect at Sep 20, 2020, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2020, 1:33 PM EDT (17:33 UTC)
In effect from
Sep 20, 2020, 2:00 AM EDT
Expired
Sep 20, 2020, 9:00 AM EDT
In force
7 hr
Issued by
NWS Charleston, WV

Counties Barbour County, WV, Harrison County, WV, Pocahontas County, WV, Randolph County, WV, Taylor County, WV, Upshur County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 152 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-149 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS71 KRLX 191733
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
133 PM EDT Sat Sep 19 2020

WVZ523-524-526-200145-
/O.NEW.KRLX.FR.Y.0009.200920T0600Z-200920T1200Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
133 PM EDT Sat Sep 19 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Northwest Pocahontas, Southeast Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 2 AM to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
503 
WWUS71 KRLX 192111
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
511 PM EDT Sat Sep 19 2020

WVZ031-032-039-040-522-525-200515-
/O.EXB.KRLX.FR.Y.0009.200920T0600Z-200920T1300Z/
Harrison-Taylor-Upshur-Barbour-Southeast Webster-
Northwest Randolph-
Including the cities of Clarksburg, Bridgeport, Grafton, 
Buckhannon, Philippi, Belington, and Elkins
511 PM EDT Sat Sep 19 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Harrison, Taylor, Upshur, Barbour, Southeast Webster 
  and Northwest Randolph Counties.

* WHEN...From 2 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The frost is expected to occur primarily in
  outlying valleys and away from urban centers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

WVZ523-524-526-200515-
/O.EXT.KRLX.FR.Y.0009.200920T0600Z-200920T1300Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
511 PM EDT Sat Sep 19 2020

...FROST ADVISORY NOW IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Southeast Pocahontas, Southeast Randolph and Northwest 
  Pocahontas Counties.

* WHEN...From 2 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
906 
WWUS71 KRLX 200243
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1043 PM EDT Sat Sep 19 2020

WVZ031-032-039-040-522>526-201045-
/O.CON.KRLX.FR.Y.0009.200920T0600Z-200920T1300Z/
Harrison-Taylor-Upshur-Barbour-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Clarksburg, Bridgeport, Grafton, 
Buckhannon, Philippi, Belington, Snowshoe, Marlinton, Elkins, 
and Harman
1043 PM EDT Sat Sep 19 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Southeast Pocahontas, Southeast Randolph and Northwest 
  Pocahontas Counties.

* WHEN...From 2 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The frost is expected to occur primarily in
  outlying valleys and away from urban centers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
351 
WWUS71 KRLX 200949
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
549 AM EDT Sun Sep 20 2020

WVZ031-032-039-040-522>526-201300-
/O.CON.KRLX.FR.Y.0009.000000T0000Z-200920T1300Z/
Harrison-Taylor-Upshur-Barbour-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Clarksburg, Bridgeport, Grafton, 
Buckhannon, Philippi, Belington, Snowshoe, Marlinton, Elkins, 
and Harman
549 AM EDT Sun Sep 20 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Harrison, Taylor, Upshur, Barbour, Southeast Webster, 
  Southeast Pocahontas, Southeast Randolph and Northwest 
  Pocahontas Counties.

* WHEN...From 2 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The frost is expected to occur primarily 
  in outlying valleys and away from urban centers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
344 
WWUS71 KRLX 201301
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
901 AM EDT Sun Sep 20 2020

WVZ031-032-039-040-522>526-201415-
/O.EXP.KRLX.FR.Y.0009.000000T0000Z-200920T1300Z/
Harrison-Taylor-Upshur-Barbour-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Clarksburg, Bridgeport, Grafton, 
Buckhannon, Philippi, Belington, Snowshoe, Marlinton, Elkins, 
and Harman
901 AM EDT Sun Sep 20 2020

...FROST ADVISORY HAS EXPIRED...

Temperatures are above advisory criteria and will continue to rise
throughout this morning. The threat for frost has ended.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Sep 19, 1:25 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 19, 1:25 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
125 PM EDT Sat Sep 19 2020

.SYNOPSIS...
High pressure continues to build in, bringing a long stretch of
dry, cool early Autumn weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1003 AM Saturday...

Made some minor adjustments to sky cover based on current
satellite. Otherwise, current forecast continues to remain on
track.

As of 650 AM Saturday...

The forecast remains on track and no changes are needed at this
time.

As of 140 AM Saturday...

With surface high pressure in place and anomalously low PWATs
the area will get to endure plenty of dry, fair weather through
this period. Weak upper level troughing moving through from a
system over Canada shouldn't pose a threat although may bring
about some low stratocu clouds in from the Great Lakes and/or
some cirrus advecting in from the northwesterly flow, however
would be very little, therefore mainly a clear day on tap. As
the trough exits tonight upper level ridging will reinforce high
pressure at the surface and fair weather is expected to continue
into the next period. With temperatures not expected to break
70F, very cool and dry fall season type weather will dominate
and temperatures may even get low enough overnight with
sufficient radiational cooling under clear skies to promote
frost in our far northeast mountainous areas for Sunday morning
although winds may be strong enough to hold off development.
Elected to not issue anything at this time and will continue to
mention in the HWO and forecast.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 238 AM Saturday...

No changes of major significance were made to inherited Short
Term forecast. Broad high pressure from the sfc through H85 will
continue to promote benign weather conditions. Farther aloft,
some H5 s/w ridging may try to briefly occur late Sunday and
Monday. This may aid in afternoon temps being a couple of
degrees warmer than previously expected. Otherwise, minimal
moisture depth through the period will maintain mainly clear
skies and aid in significant diurnal temperature swings.
Overnight lows in the 30s will be common Sun/Mon night for area
mountains, with 40s elsewhere...with highs in the 50s/60s and
possibly 70s. Continued the threat of some late night frost for
portions of the NE CWA for Sun and Mon nights.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 238 AM Saturday...

Synoptic features and associated placement across the eastern
half of the Lower 48, during the Long Term period, will be
determined by what ultimately ends up happening with TS Beta.
Guidance suites continue to differ on how slow/fast Beta emerges
from the W/NW Gulf. For now, it looks like Beta will only slowly
move across SE TX and eventually LA through mid/late week...with
dry conditions prevailing for our area. Modification of our temps
is likely through the week, but how great depends on timing of
expected s/w ridges and troughs. For now, will start to indicate
a gradual warming trend by late in the week.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
As of 120 PM Saturday...

VFR conditions should persist through the period for most sites.
The only exception would be if valley fog forms and reaches any
of the sites. Have a brief period of BR at both CRW and EKN
tonight while keeping visibilities out of the MVFR range. However
if more fog forms than forecast, conditions could fall to MVFR
or IFR. Any fog that does affect the terminals should dissipate
Sunday morning, giving way to VFR conditions for the day. Winds
start the period from the northeast at around 5-10KTs and should
become relatively light tonight. Easterly/northeasterly winds
will pick up again on Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Valley fog may or may not form and affect
sites tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR river valley fog possible late Sunday night into Monday
morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/JZ
NEAR TERM...JZ/CG
SHORT TERM...RH
LONG TERM...RH
AVIATION...CG
Hazardous weather outlook, Sep 19, 4:10 AM EDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
410 AM EDT Sat Sep 19 2020

WVZ039-040-521>526-200815-
Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
410 AM EDT Sat Sep 19 2020

This Hazardous Weather Outlook is for portions of northeast West
Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

A few areas of frost may develop late tonight across sheltered
valley locations. A Frost Advisory may eventually be required for
tonight if confidence in frost occurrence increases.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of frost may occur Sunday night and Monday night as an
unseasonably cold airmass settles into the area. Frost Advisories may
be required at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-515>520-200815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
410 AM EDT Sat Sep 19 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in West Virginia, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.